Alert archive / Minnesota / Areal Flood Advisories in 2013

Areal Flood Advisory 9, NWS Twin Cities, MN

July 13, 20138 counties in Minnesota

NWS Twin Cities, MN issued this areal flood advisory at Jul 13, 2013, 4:22 AM CDT for 8 counties in Minnesota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2013, 4:22 AM CDT (09:22 UTC)
Expired
Jul 13, 2013, 8:30 AM CDT
In force
4 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Isanti County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 4:02 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 13, 4:02 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT SAT JUL 13 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 309 AM CDT SAT JUL 13 2013

AREA OF CONVECTION CONTINUES TO TRACK EAST AROUND 24 KNOTS. THE
UPPER TROUGH ASSOCIATED APPEARS TO BE WEAKENING A BIT AS IT RIDES
INTO THE RIDGE OVER THE GREAT LAKES REGION. RADAR ACTIVITY HAS
SLOWED A BIT IN THE LATEST HOUR...AND IS REGENERATING TO THE
WEST...PROBABLY AN INDICATION OF THE WAVE SLOWING AND MOVING INTO
THE RIDGE SITUATED TO THE EAST. LATEST SPC MESOSCALE ANALYSIS SHOWS
ACTIVITY ELEVATED WITH ACTIVITY DRIVEN BY WAA PATTERN WITH THE UPPER
TROUGH.  DECENT MOISTURE TRANSPORT ASSOCIATED AS WELL...WITH BRIEF
DOWNPOURS WITH THE ACTIVITY.  QUESTION REMAINS HOW FAR EAST THIS
WILL GO THIS MORNING BEFORE DISSIPATING.  THE LATEST HRRR TRENDS
INDICATE THIS AREA WILL WORK EAST INTO WEST CENTRAL WI.
ALSO...SECONDARY AREA OF 850MB WAA REGENERATING TO THE
SOUTHWEST...INTO SOUTHEAST SOUTH DAKOTA.  THIS IS AN EXTENSION TO
THE LOW LEVEL JET AND MAY BE ASSOCIATED WITH SOUTHERN SODAK WAVE
LIFTING NORTHEAST AND MOVING INTO WEST CENTRAL MN THIS
AFTERNOON...PER LATEST DETERMINISTIC MODEL TRENDS.

WILL HOLD ONTO CHANCE BUT DECREASE TO SLIGHT CHANCE THROUGH
18Z...THEN INCREASE POPS AGAIN TO THE NORTHWEST TO CHANCE AFTER
21Z...NEAREST TO THE AREA OF THE SURFACE FRONT. DESTABILIZATION WILL
OCCUR...WITH AMOUNT OF HEATING DETERMINED ON HOW MUCH SUNSHINE WILL
DEVELOP.  SHOULD SEE AT LEAST SOME AS THESE SYSTEMS WANE THIS
MORNING.  BEST INSTABILITY RIDES TO THE NORTHWEST BY LATE AFTERNOON
WITH SOME POSSIBILITY OF STRONG WINDS AND HEAVY RAIN INTO THE EVENING
PER LATEST SPC DAY ONE OUTLOOK.

WILL MENTION LIKELY POPS TO THE NORTHWEST AND DRIVE CHANCE POPS DOWN
A BIT FARTHER TO THE SOUTHEAST AGAIN TONIGHT...JUST IN CASE ACTIVITY
IS MORE ROBUST THAN MODELS INDICATE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 309 AM CDT SAT JUL 13 2013

STRONG MID LEVEL RIDGING WILL BEGIN BUILDING WESTWARD ACROSS THE
OHIO VALLEY AND SOUTHERN GREAT LAKES SUNDAY MORNING WITH 500 MB
HEIGHTS OF NEARLY 600 DAM CENTERED OVER NERN OHIO BY AFTERNOON.
MUCH DRIER AIR WILL ACCOMPANY THIS RIDGING SO EXPECTING A SHARP
DROP OFF IN PRECIPITABLE WATER FROM EAST TO WEST DURING THE DAY.
PW COULD RANGE FROM 0.75-1.0 INCH ACROSS SRN MN/WRN WI TO
2.0-2.25 INCHES ACROSS WRN MN. MAINTAINED VERY LOW POPS AND SUNNY
SKIES OVER THE SOUTH AND EAST AND MAINTAINED MEDIUM RANGE POPS
NORTHWEST. LOW MBE VELOCITIES...VERY DEEP WARM CLOUD DEPTH...AND
HIGH PW/S ALONG THE STATIONARY FRONT COULD LEAD TO LOCALLY HEAVY
RAIN AND FLOODING. BY SUNDAY NIGHT...THE DRIER AIR WILL CONTINUE
TO ADVANCE WESTWARD AND BRING DIMINISHING CHANCES OF RAIN ACROSS
WRN MN.

THE RIDGE WILL SLOWLY SETTLE OVER NORTHERN INDIANA THROUGH THE
MIDDLE OF NEXT WEEK. THERMAL PROFILES WILL INCH UP EACH DAY AND
925 MB TEMPS BY WEDNESDAY AND THURSDAY MAY TOP +27 OR +28C. HIGHS
IN THE LOW TO MID 90S ARE A GOOD BET...AND COULD BE EVEN WARMER. PW/S
WILL ALSO INCREASE BACK TO AROUND 1.75 INCHES AND SURFACE DEW
POINTS WILL HOVER ON EITHER SIDE OF 70F. HEAT INDICES MAY BECOME
AN ISSUE BY MIDWEEK WITH READINGS POTENTIALLY EXCEEDING 100F.
CANNOT RULE OUT HEAT HEADLINES IF THIS IS TO VERIFY...PARTICULARLY
WHEN LOWS FAIL TO DROP BELOW 75 IN THE METRO.

SOMETHING THAT MAY BRING RELIEF DURING THIS PERIOD ARE LOW
PROBABILITIES OF THUNDERSTORMS. DESPITE SUCH A POTENT RIDGE...THE
PROFILE IS LACKING OF ANY SIGNIFICANT INVERSION SO WE COULD SEE
POP UP STORMS WEDNESDAY AND THURSDAY.

BY FRIDAY...THE RIDGE WILL BEGIN TO BREAK DOWN AND A COLD FRONT
WILL SAG SOUTH THROUGH THE UPPER MIDWEST. LOWER HUMIDITY AND
TEMPERATURES CLOSER TO AVERAGE ARE ANTICIPATED BY THE END OF THE
WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1055 PM CDT FRI JUL 12 2013

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY TRACK
SOUTHEAST ACROSS THE AREA OVERNIGHT. BY THE TIME THE ACTIVITY
REACHES EAST CENTRAL MN BETWEEN 07Z AND 10Z...SHOULD BE MOSTLY
SHOWERS WITH ISOLD THUNDER AT BEST. ATTENDANT CONDITIONS ARE NOT
EXPECTED TO GO LOWER THAN LOW-END VFR OR HIGH-END MVFR. WINDS
FROM 150-180 DEGREES WILL PREVAIL THROUGH THE PERIOD...WITH GUSTS
DEVELOPING FOR THE DAYTIME SATURDAY. THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE OVER WEST CENTRAL MN AGAIN ON SATURDAY EVE/NIGHT.
CONFIDENCE IN TIMING/LOCATION IS LOW...SO HAVE ONLY INCLUDED A
PROB30 AT KAXN AT THIS POINT.

KMSP...
WEAKENING CONVECTION IS EXPECTED TO REACH KMSP AS EARLY AS
08Z...WITH A FEW SHOWERS IN THE VICINITY OF THE SITE POSSIBLE
THROUGH 14Z. ATTENDANT CONDITIONS WOULD MOST LIKELY BE VFR.
OTHERWISE...SCT-BKN MID/HIGH CLOUDS AOA 5KFT THROUGH THE PERIOD.
WINDS 160-170 DEGREES WITH GUSTS INTO THE LOWER 20S /KNOTS/
DEVELOPING AROUND 17Z.

/OUTLOOK FOR KMSP/
SUN...VFR. WINDS S 10KT.
MON...VFR. WINDS S 5-10 KT.
TUE...VFR. WINDS SW 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Jul 12, 1:07 PM CDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT FRI JUL 12 2013

MNZ041>043-047>049-054>056-064-131815-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-YELLOW MEDICINE-
107 PM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE THIS EVENING AND
TONIGHT. THERE WILL BE A THREAT FOR ONE INCH HAIL AND WINDS
APPROACHING 60 MPH WITH THE STRONGEST THUNDERSTORMS TONIGHT.
SEVERE WEATHER WILL NOT BE WIDESPREAD TONIGHT AND THE STORMS
SHOULD WEAKEN AS THEY MOVE FARTHER EAST INTO CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND
EARLY NEXT WEEK ACROSS WESTERN MINNESOTA. A FEW STORMS COULD BE
STRONG AND POSSIBLY PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT BUT ANY
REPORTS OF WIND OR HAIL WOULD BE APPRECIATED.

MNZ044-045-050>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-131815-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
107 PM CDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN HALF OF
MINNESOTA LATE TONIGHT. EVEN IF STORMS MANAGE TO SURVIVE AND MAKE
IT INTO EASTERN MINNESOTA...THE STORMS WILL BE WEAK AND SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A LINGERING CHANCE FOR THUNDERSTORMS ACROSS CENTRAL
MINNESOTA SUNDAY AND MONDAY...BUT MUCH OF EASTERN MINNESOTA AND
WESTERN WISCONSIN WILL REMAIN DRY. THE CHANCE FOR STORMS RETURNS
LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 12, 10:22 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT FRI JUL 12 2013

MNZ041-130415-
DOUGLAS-
1022 PM CDT FRI JUL 12 2013

AT 1020 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF ELBOW LAKE. THIS STORM WAS MOVING
EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EVANSVILLE.
  BRANDON.
  HOLMES.
  GARFIELD.
  ALEXANDRIA.
  NELSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4576 9523 4582 9577 4603 9578 4607 9519
TIME...MOT...LOC 0322Z 272DEG 26KT 4593 9587

JLT
Special weather statement, Jul 12, 10:55 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT FRI JUL 12 2013

MNZ041-042-130445-
DOUGLAS-TODD-
1055 PM CDT FRI JUL 12 2013

AT 1052 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF ALEXANDRIA...OR 17 MILES EAST OF
HOFFMAN. THIS STORM WAS MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GARFIELD.
  ALEXANDRIA.
  NELSON.
  BELLE RIVER.
  OSAKIS.
  CLOTHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4612 9467 4577 9467 4577 9556 4609 9552
TIME...MOT...LOC 0356Z 271DEG 35KT 4592 9541

JLT
Special weather statement, Jul 13, 3:38 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT SAT JUL 13 2013

MNZ045-052-053-060>063-068>070-130930-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-RAMSEY-SCOTT-
WASHINGTON-
338 AM CDT SAT JUL 13 2013

...THUNDERSTORMS WITH HEAVY RAIN OVER EAST CENTRAL MINNESOTA...

AT 332 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
CAMBRIDGE TO ST LOUIS PARK TO 5 MILES SOUTH OF LE CENTER. THESE
STORMS WERE MOVING EAST AT 25 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BROOKLYN CENTER.
  SPRING LAKE PARK.
  HILLTOP.
  TWIN CITIES.
  RUSH CITY.
  MENDOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF FROM ONE HALF INCH TO AROUND ONE INCH CAN BE
EXPECTED AS THESE STORMS PASS THROUGH THE AREA THROUGH 5 AM. THIS
MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.

&&

LAT...LON 4598 9304 4597 9313 4574 9314 4573 9287
      4556 9283 4458 9286 4454 9385 4460 9388
      4463 9377 4467 9376 4468 9388 4487 9400
      4498 9389 4498 9377 4507 9377 4517 9364
      4521 9365 4523 9352 4613 9338 4614 9304
TIME...MOT...LOC 0835Z 276DEG 23KT 4567 9313 4493 9336
          4432 9371

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:47 PM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens73 min
Jul 12, 10:22 PM CDTSpecial Weather StatementMPXDouglas53 min
Jul 12, 10:55 PM CDTSpecial Weather StatementMPXDouglas, Todd50 min
Jul 13, 3:38 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Dakota, Hennepin, Isanti and 4 more52 min
Jul 13, 6:35 AM CDTFlash Flood WarningMPXDakota, Hennepin, Rice, Scott4 hr
Jul 13, 8:08 AM CDTFlash Flood WarningMPXRice6 hr
Jul 13, 8:33 AM CDTFlash Flood WarningMPXFaribault, Freeborn, Steele, Waseca3 hr
Jul 13, 9:02 AM CDTFlash Flood WarningMPXGoodhue3 hr
Jul 13, 10:32 AM CDTFlash Flood WarningMPXDakota, Rice, Scott3 hr
Jul 13, 1:28 PM CDTFlash Flood WarningMPXDakota, Rice, Scott12 hr
Jul 13, 1:55 PM CDTAreal Flood WarningMPXBlue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 4 more6 hr

Nearby

Areal Flood Advisories in Minnesota, 2013Every areal flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.